Alert archive / New Mexico / Flash Flood Warnings in 2011

Flash Flood Warning 54, NWS Albuquerque, NM

August 21, 2011Torrance County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 21, 2011, 4:30 PM MDT for Torrance County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2011, 4:30 PM MDT (22:30 UTC)
Expired
Aug 21, 2011, 6:30 PM MDT
In force
2 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Torrance County, NM

The radar

The Albuquerque radar (KABX), 77 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.5 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2011-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2011-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1227 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

641 
WGUS55 KABQ 212230
FFWABQ
NMC057-220030-
/O.NEW.KABQ.FF.W.0054.110821T2230Z-110822T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
430 PM MDT SUN AUG 21 2011

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL TORRANCE COUNTY IN CENTRAL NEW MEXICO

* UNTIL 630 PM MDT

* AT 426 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM THUNDERSTORMS STRETCHING FROM HIGHWAY 60 NEAR
  MOUNTAINAIR NORTH ALONG HIGHWAY 55 TO MANZANO...TORREON...AND
  TAJIQUE...AND ALONG HIGHWAY 337. THE STORMS PRODUCING VERY HEAVY 
  RAIN WERE NEARLY STATIONARY. RADAR ESTIMATES INDICATE UP TO 2 
  INCHES OF RAIN HAS FALLEN WITH THESE STORMS WITH ADDITIONAL RAIN
  LIKELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.

BOTH LOCALIZED AND DISTANT HEAVY RAINFALL WILL CREATE SUDDEN AND
DANGEROUS FLOWS IN ARROYOS AND OVER LOW WATER CROSSINGS.

&&

LAT...LON 3441 10640 3487 10640 3487 10620 3441 10620

$$
GUYER
1 follow-up statement
180 
WGUS75 KABQ 212347
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
547 PM MDT SUN AUG 21 2011

NMC057-220030-
/O.CON.KABQ.FF.W.0054.000000T0000Z-110822T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TORRANCE-
547 PM MDT SUN AUG 21 2011

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR WEST
CENTRAL TORRANCE COUNTY...

AT 536 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
HEAVY RAINFALL WAS DIMINISHING OVER THE WARNED AREA...HOWEVER FLASH
FLOODING IS STILL LIKELY. RADAR ESTIMATES INDICATE THAT UP TO 3 
INCHES OF RAIN HAS FALLEN ALONG AND TO THE WEST OF HIGHWAY 337 SOUTH
OF ESCABOSA...AND ALONG AND NORTH OF HIGHWAY 60 BETWEEN ABO AND
MOUNTAINAIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT ATTEMPT TO DRIVE THROUGH FLOODED LOW WATER CROSSINGS. MANY
FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.

&&

LAT...LON 3441 10640 3487 10640 3487 10620 3441 10620

$$
GUYER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 3:14 PM MDT, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 21, 3:14 PM MDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
314 PM MDT SUN AUG 21 2011

.DISCUSSION...IT HAS BEEN ANOTHER ACTIVE CONVECTIVE DAY ACROSS
MUCH OF NEW MEXICO TODAY. THE EAST HAD A LATE END TO THE OVERNIGHT
AND EARLY MORNING STORMS...LEAVING THE ATMOSPHERE WORKED OVER AND
SLOW TO INITIATE AGAIN. IT IS A DIFFERENT TALE IN THE WEST WHERE
CLEARER SKIES LEAD TO A QUICK DESTABILIZATION...AND STORMS MADE
QUICK USE OF THE JUICY 1.33 PRECIPITABLE WATER. POSITION OF THE
UPPER HIGH IN TEXAS HAS BEEN STEERING STORMS IN A SOUTH TO NORTH
FASHION FOR THE MOST PART...WITH THE EXCEPTION OF THE NORTHEASTERN
QUADRANT OF THE FORECAST AREA WHERE STORMS ARE MOVING MORE
SOUTHWEST TO NORTHEAST. REMNANTS OF A MESOSCALE CONVECTIVE VORTEX
HAVE BEEN ALL BUT DISPERSED AS IT MOVED INTO SOUTHERN COLORADO.
SOME SUBSIDENCE ON THE BACK SIDE OF THIS HAS SUPPRESSED CONVECTION
SOME IN THE UPPER RIO GRANDE AND SAN JUANS...BUT STORMS WILL
LIKELY OVERCOME THIS TOWARD EVENING. HAVE TRIMMED POPS BACK SOME
IN THE EAST CENTRAL TO SOUTHEASTERN PLAINS WHERE THINGS SHOULD BE
TOO STABLE TO INITIATE. ELSEWHERE SCATTERED TO LIKELY POPS HAVE
BEEN LEFT IN PLACE.

THE UPPER HIGH IS STILL PROGGED TO SHIFT BACK TOWARD NEW MEXICO
MONDAY. THIS WILL INTRODUCE SOME DRY AIR INTO THE SOUTHERN
ZONES...REDUCING THE AMOUNT OF STORM COVERAGE COMPARED TO THE PAST
COUPLE OF DAYS. CENTER OF THE HIGH IN EASTERN PART OF THE STATE
AND MORE STABILITY SHOULD ALSO SUPPRESS STORMS THERE. WILL STILL
SEE DIURNAL CONVECTION FIRING ON THE HIGH TERRAIN OF MUCH OF NORTH
CENTRAL AND WEST CENTRAL NEW MEXICO...BUT COVERAGE SHOULD BE
NOTABLY LESS. DRIER AIR...LESS CLOUDS...AND LESS PRECIPITATION
SHOULD ALLOW TEMPERATURES TO BUMP UP A COUPLE DEGREES.

THE UPPER HIGH SITUATES ITSELF TOP DEAD CENTER OVER NEW MEXICO ON
TUESDAY...ADDING MORE SUBSIDENT FORCING AND LIKELY WRAPPING SOME
DRIER AIR INTO THE AREA. PRECIPITABLE WATER VALUES ARE ADVERTISED
TO DROP TO THE 0.8-0.9 INCH RANGE FOR MUCH OF THE FORECAST AREA.
TEMPERATURES WILL RISE ANOTHER DEGREE OR TWO IN MOST LOCALES.

THROUGH THE REMAINDER OF THE WORK WEEK...THE DOME OF HIGH PRESSURE
WILL SLOSH AROUND NEW MEXICO AND THE FOUR CORNERS REGION WHILE THE
LOWER EASTERN SEABOARD POTENTIALLY PREPARES FOR IRENE. THE STORM
COVERAGE IS EXPECTED TO BE RELATIVELY LOW FOR THIS TIME OF YEAR
WITH THE SOUTHWESTERN MOUNTAINS AND THE EASTERN SLOPES OF THE
NORTHERN AND CENTRAL MOUNTAINS STAYING THE MOST LIKELY CANDIDATES
FOR WETTING PRECIPITATION. THE BACK DOOR FRONT EXPECTED ON
WEDNESDAY IS A BIT MUDDLED WITH A SOUTHEASTERLY RETURN FLOW
WORKING INTO THE PLAINS ON THURSDAY. THIS TREND IS SHOWN TO CARRY
ON INTO NEXT WEEKEND.

52

&&

.AVIATION...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED THE REMAINDER OF THIS AFTERNOON AND EVENING OVER MUCH OF
CENTRAL AND NORTHERN NEW MEXICO. THE GREATEST COVERAGE WILL OCCUR
ALONG THE CENTRAL MOUNTAIN CHAIN AND ADJACENT HIGHLANDS AND
VALLEYS AND ALSO ACROSS THE WEST CENTRAL AND SOUTHWEST MOUNTAINS.
ADDITIONAL DEVELOPMENT FURTHER EAST ACROSS THE PLAINS WILL BE
POSSIBLE LATER TODAY AND TONIGHT. SOME OF THE STORMS WILL BE
CAPABLE OF PRODUCING HEAVY DOWNPOURS...ERRATIC GUSTY WINDS OF 35
TO 40 KTS...SMALL HAIL AND CLOUD TO GROUND LIGHTNING STRIKES.
LOCALIZED MVFR TO IFR CIGS AND VSBYS CAN BE EXPECTED IN THE STRONG
STORMS ALONG WITH MOUNTAIN TOPS OBSCURED. ABUNDANT VFR TO POSSIBLY
MVFR CIGS WILL BE IN PLACE OVER MUCH OF THE STATE OVERNIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP MONDAY
AFTERNOON AND EVENING ALTHOUGH COVERAGE IS NOT EXPECTED TO BE AS
GREAT.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. KW

&&

.FIRE WEATHER...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
CAN BE EXPECTED OVER MUCH OF CENTRAL AND NORTHERN NEW MEXICO THE
REMAINDER OF THIS AFTERNOON THROUGH THIS EVENING. THE HIGHEST
CONFIDENCE FOR WETTING RAINFALL WILL REMAIN OVER THE WESTERN AND
CENTRAL HIGH TERRAIN SHIFTING EAST INTO THE RIO GRANDE VALLEY
LATER TONIGHT AND ACROSS THE CENTRAL AND NORTHEAST HIGHLANDS.
OVERNIGHT RECOVERIES WILL BE EXCELLENT ALONG AND WEST OF THE
CENTRAL MOUNTAIN CHAIN WITH GOOD VALUES EXPECTED OVER THE EASTERN
PLAINS.

UPPER LEVEL HIGH PRESSURE RIDGE WILL BUILD FURTHER WEST INTO CENTRAL
NEW MEXICO ON MONDAY. THIS WILL ALLOW FOR A BIT MORE DRYING AND LESS
COVERAGE OF SHOWERS AND THUNDERSTORMS DURING THE DAY. THE HIGHEST
COVERAGE WILL LIKELY OCCUR OVER THE WESTERN AND NORTHERN HIGH
TERRAIN WHERE LOCALLY HEAVY RAINS WILL BE POSSIBLE.

ISOLATED TO SCATTERED CONVECTION WILL BE POSSIBLE BENEATH THE UPPER
RIDGE IN A MOISTURE RECYCLING MODE. TEMPERATURES WILL WARM ABOVE
NORMAL TUESDAY AFTERNOON WITH SOME AREAS REACHING 10+ DEGREES ABOVE
SEASONAL NORMALS FOR LATE AUGUST.

A BACK DOOR COLD FRONT COULD IMPACT THE EAST ON WEDNESDAY WITH AN
UPTICK IN SHOWERS AND STORMS OTHERWISE WE EXPECT MAINLY SCATTERED
COVERAGES THROUGH THE END OF NEXT WEEK AS THE UPPER HIGH REMAINS
OVER CENTRAL AND NORTHERN NEW MEXICO.

KW

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  64  91  63  95 /  30  20  20  10
DULCE...........................  52  85  52  89 /  50  30  30  20
CUBA............................  57  82  57  86 /  50  30  30  20
GALLUP..........................  58  85  57  88 /  40  20  20  20
EL MORRO........................  54  79  54  82 /  50  30  20  20
GRANTS..........................  57  85  57  88 /  50  30  20  20
QUEMADO.........................  57  82  57  84 /  50  20  20  20
GLENWOOD........................  63  90  64  91 /  30  10  20  10
CHAMA...........................  50  78  49  82 /  50  40  30  20
LOS ALAMOS......................  60  80  60  85 /  50  30  30  20
PECOS...........................  58  80  57  83 /  50  30  30  20
CERRO/QUESTA....................  52  79  53  83 /  50  30  30  20
RED RIVER.......................  49  70  47  74 /  60  40  40  30
ANGEL FIRE......................  48  73  46  77 /  60  40  30  30
TAOS............................  54  83  55  87 /  50  30  30  20
MORA............................  55  78  54  81 /  60  30  30  20
ESPANOLA........................  60  87  58  92 /  50  20  20  10
SANTA FE........................  60  85  59  88 /  50  30  30  20
SANTA FE AIRPORT................  61  88  62  92 /  50  20  20  20
ALBUQUERQUE FOOTHILLS...........  67  88  67  90 /  50  10  20  10
ALBUQUERQUE HEIGHTS.............  70  90  70  92 /  50  10  20  10
ALBUQUERQUE VALLEY..............  67  92  67  94 /  40  10  20  10
ALBUQUERQUE WEST MESA...........  67  92  67  94 /  50  10  20  10
LOS LUNAS.......................  67  93  67  93 /  40  10  20  10
RIO RANCHO......................  67  92  67  94 /  50  20  20  10
SOCORRO.........................  67  93  68  94 /  40   5  20   5
SANDIA PARK/CEDAR CREST.........  57  86  57  86 /  50  20  20  20
TIJERAS.........................  64  89  64  92 /  50  20  20  10
MORIARTY/ESTANCIA...............  58  87  59  88 /  50  20  20  10
CLINES CORNERS..................  60  84  61  85 /  50  20  20  20
GRAN QUIVIRA....................  62  87  63  88 /  40  20  20  10
CARRIZOZO.......................  65  89  65  91 /  40  10  20  10
RUIDOSO.........................  60  79  61  81 /  40  20  20  20
CAPULIN.........................  59  86  60  88 /  50  20  20  20
RATON...........................  60  91  60  92 /  50  20  20  20
SPRINGER........................  61  91  60  93 /  50  20  20  20
LAS VEGAS.......................  58  85  58  86 /  60  20  30  20
CLAYTON.........................  65  94  66  95 /  30  10  10  20
ROY.............................  65  89  64  91 /  40  20  20  10
CONCHAS.........................  70  95  69  97 /  30  10  20  10
SANTA ROSA......................  68  95  69  96 /  30  10  20  10
TUCUMCARI.......................  70  98  70  99 /  20  10  10  10
CLOVIS..........................  68  96  68  96 /  10   5   5   5
PORTALES........................  68  97  68  97 /  10   5   5   5
FORT SUMNER.....................  69  97  68  98 /  20  10  10   5
ROSWELL.........................  71  98  71  98 /  10   5   5   5
PICACHO.........................  65  92  65  93 /  20  10  10  10
ELK.............................  60  87  60  87 /  20  20  10  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

52/17
Hazardous weather outlook, Aug 21, 6:00 AM MDT, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SUN AUG 21 2011

NMZ501>540-221200-
ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS-
CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY-
EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS-
FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY-
JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY-
NORTHEAST HIGHLANDS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY-
RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY-
SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA-
SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY-
SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY-
UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
600 AM MDT SUN AUG 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A MOIST AND UNSTABLE AIRMASS WILL YIELD NUMEROUS SLOW MOVING SHOWERS
AND THUNDERSTORMS TODAY. SOME OF THESE STORMS MAY PRODUCE LOCALLY
HEAVY RAINFALL AND MINOR FLOODING. LOCALIZED FLASH FLOODING IS
POSSIBLE OVER RECENT BURN SCARS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 6:03 PM MDTSpecial Weather StatementABQHarding27 min
Aug 20, 6:20 PM MDTAreal Flood AdvisoryABQHarding85 min
Aug 20, 10:28 PM MDTSpecial Weather StatementABQCurry, Roosevelt32 min
Aug 21, 12:49 PM MDTFlash Flood WarningABQLincoln89 min
Aug 21, 1:12 PM MDTAreal Flood AdvisoryABQCatron, Socorro2 hr
Aug 21, 1:56 PM MDTFlash Flood WarningABQCatron2 hr
Aug 21, 2:41 PM MDTAreal Flood AdvisoryABQTorrance2 hr
Aug 21, 2:50 PM MDTAreal Flood AdvisoryABQSan Miguel115 min
Aug 21, 2:57 PM MDTAreal Flood AdvisoryABQColfax2 hr
Aug 21, 3:09 PM MDTAreal Flood AdvisoryABQSandoval, Santa Fe111 min
Aug 21, 3:21 PM MDTFlash Flood WarningABQLos Alamos, Rio Arriba, Sandoval, Santa Fe114 min
Aug 21, 3:47 PM MDTAreal Flood AdvisoryABQCibola, McKinley118 min
Aug 21, 3:53 PM MDTAreal Flood AdvisoryABQBernalillo, Socorro, Torrance, Valencia52 min
Aug 21, 4:12 PM MDTAreal Flood AdvisoryABQRio Arriba, Santa Fe93 min
Aug 21, 4:48 PM MDTAreal Flood AdvisoryABQBernalillo, Santa Fe, Torrance87 min
Aug 21, 4:53 PM MDTAreal Flood AdvisoryABQLincoln, Socorro, Torrance3 hr
Aug 21, 5:01 PM MDTAreal Flood AdvisoryABQCatron119 min
Aug 21, 5:10 PM MDTAreal Flood AdvisoryABQSan Miguel3 hr
Aug 21, 5:41 PM MDTAreal Flood AdvisoryABQLos Alamos, Sandoval, Santa Fe94 min

Nearby

Flash Flood Warnings in New Mexico, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.